I am at home by myself and almost went into a diabetic insulin shock about 45 minutes ago. I didn't know what was going on; I couldn't draw up the glucogon emergncy kit, so I grabbed a snack bar and began drinking OJ. It was so scarey. I've even had my pump in suspend for over an hour because I barely felt low. Has this happened to anyone? It's been happening more often to me. I've been T1 for 35 years and this has just started.
Margaret

Tags: coma, diabetic, insulin, low, shock, sugar

Views: 13

Reply to This

Replies to This Discussion

I can get severe lows and amhypo unaware--thats why I wear a CGMS--give a bit of warning--enough to head it off with coke --i prefer coke to oj --works faster and for me a bit easier to throw-up as I tend yo get an upset tummy when very low
Margaret: I've had it happen a number of times, though less so recently. I also live mostly alone, except when I have custody of my daughter, and it can be scary when there is no one around to catch me when I'm falling.

My endo said my hypo unawareness was partly caused by wild swings between highs and lows. As I was able to eliminate the wild swings, my hypo unawareness abated somewhat, so I am better able to catch myself before going low. Worst time for me is when it happens when I am asleep and wake up dazed and confused, often not knowing whether I am awake or still dreaming or, more often, thinking I have died. It can be truly frightening.

I sometimes use the CGMS, but find I am not totally comfortable relying on it since it always lags behind what the finger sticks tell me. It is a good security blanket, though.

I keep glucose tablets everywhere. I also made up cards that have my low symptoms on them and keep them at work, by my bed and other places where I might need them. The cards are more of a reminder to me when my mind is not functioning right to start eating glucose tablets, everything in short phrases to describe low symptoms I have experienced before. "Can't focus" "This does not look right" "Pi^&^ed for no reason" "Can't read a sentence" "Don't know what to do next" "Bad sweats" The list is a personal one, but it reminds what is left of my consciousness that I am low and need to do something.
I have never experienced lows that I couldn't catch, I hope it stays that way. I am glad you are ok. I always keep glucose tablets with me. I'm not sure if your friends with you neighbors or if they know you have diabetes. You might want to let someone know that way if something happens they can help you out. I like Johnathan's idea--index cards every where GREAT idea! I'm going to make some up for work over the weekend.
Like everyone else mentioned a CGM may be your best/safe way to go! talk to your physician and please keep us up to date.

Cherise
Dear Margaret.

What a scary experience. I dont enjoy going low either but so far I am aware of the lows.
Yeah this has happened to me a few times. I've been a T1 diabetic for 10 years and sometimes I don't feel any symptoms until it's too late and I'm a total space cadet. I can't do anything right at this point. I end up pounding orange juice (cause I'm freaking out) and I can't seem to stop. Especially in the middle of the night when I experience a low. I end up drinking or eating too much and later I end up having high blood sugar levels. Which then irritates me even more. It can get very frustrating!
Dear Brian

It is hard to be moderate and reasonable when you are in immediate danger of death.
Hi Margaret,

Do you use a CGMS? If not, you might want to consider doing so. I've used a CGMS almost constantly for the past 2 years, and it really does help. I've had Type 1 diabetes for 40 years last month. At times, I do have hypoglycemic unawareness. Since I started on the CGMS, I have been able to notice a lot more of the early symptoms than before. So that's definitely progress!

Hypoglycemia can be very frightening, especially when it seems like whatever treatment you're using isn't helping and you're alone. But remember there's often a significant lag between how one feels and the actual BG level. And it might seem excessive, but the rule of treating and then testing 15 minutes later during hypoglycemia is actually a very good recommendation. That way, you'll know that you're blood sugar is (or isn't) going up and you can treat again, if necessary. This can also help prevent over-treating.

I have woken up right in the middle of a number of extreme lows (when not wearing the CGMS). And it's often a challenge to figure out how I'm going to get from my location to the refrigerator to reach the orange juice or anything else, but I've done so. It took some effort, but then I'm pretty determined.

If you find that you're having more frequent low blood sugars, maybe your insulin needs to be adjusted. But your doctor would need to make that recommendation.
Glad you're ok! How low were you?

I've gotten up in the middle of the night feeling queasy & have had the strangest dreams when low. A few times, lows gave me a bona fide panic attack. Not panic about being low, but first a terrible panicky feeling that has me running to test.

I'm like Jonathan & keep glucose tabs & jelly beans in every room, my desk & in my car. I stay away from things like OJ because I've overdone the juice before & gone high,
I have hypo unawareness too. I have been diabetic for 22 years. When I posed this problem to my endo he suggested that I try to keep my BG 150 or above for a while and that should bring my awareness back. He said that it is much better to treat the problems that could cause immediate death (extreme lows with unawareness) than to worry about what staying in the 150's for a few weeks might do to you in the far away future. I have tried this and it is starting to work. I am beginning to become aware of my lows again. I now can feel them when they get into the 40's instead of the 20's. Hope this helps.
I go low so often without realization, my doctors would tell me to check my blood sugars more than average because i was having so many lows and not feeling them. The only time i ever feel them is when they are like rock bottem and i can't function - for example, one time i dropped to 1.9 (34 mg) and only started feeling symptoms, i was on my way out. Yet oddly it has never been so bad where i went unconscious or inable to function..... scary stuff
Margaret, so sorry to hear about this - scary if you ask me. Ask your endo, but you may find some help if you keep your blood sugar elevated (at or above 120mg/dl) for a week, it helps some people regain that hypo onset feelings. I've felt sudden lows before - always explainable for me - and if you were able to help yourself... well it could have been worse. Take care!
I woke up this morning, grabbed my blackberry off of the nightstand, and started reading emails. Once I started my first reply, I realized I couldn't type worth ****. Then I realized I couldn't type because I couldn't make sense of what I was seeing on the screen. No other symptoms, though. I tested at 32. Hypoglycemia unawareness hits me seemingly at random, although I know there must be contributing, yet unidentified factors that cause it.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#OpposeAB1893: California Bill that Burdens People with Diabetes on Insulin

A couple of days ago I learned that the California State Assembly is considering AB-1893 Sharps waste, which in (if approved) will mandate that: “Sharps sold to the general public in California shall be sold with a sharps waste container Read on! →

FDA Docket Extended! We Need You.

If you are new to diabetes advocacy in the traditional sense of the word, you may be thinking, “What the heck is a docket!?” I certainly was the first twenty times I heard it (yes it took that long). For Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Heather Gabel
(Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator
Bradford (has type 1)

Administrators
Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service